Minnesota, 2025

Lightning Strike in Minnesota, April 22, 2025

April 22, 2025 · NWS DLH · 1 event in 1 county or zone

Showers developed ahead of an area of low pressure across central Minnesota in the Brainerd Lakes area during the early morning hours of the 22nd. Activity was mainly showers with limited instability present.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$100,000
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS DLH wrote it up.

Showers developed ahead of an area of low pressure across central Minnesota in the Brainerd Lakes area during the early morning hours of the 22nd. Activity was mainly showers with limited instability present. One shower did produce some isolated lightning, including a few positive bolts. One of these positive bolts struck a large tree just south of Loon Lake near the town of Pequot Lakes and caused extensive damage to homes along a cul-de-sac.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Duluth, MN wrote its last area forecast discussion before the first event at Apr 22, 2:37 AM CST, 2 hours 3 minutes earlier. Its key messages:

  • A band of light rain showers moves northeast across the Northland today, with more isolated showers lingering in portions of the Arrowhead and northwest Wisconsin tonight into Wednesday.
  • Potential for Dense Fog off of Lake Superior at the head of the Lake and for the North Shore tonight into early Wednesday morning.
  • Additional rounds of rain Thursday into Friday and Sunday into early next week.
Area forecast discussion, Apr 22, 2:37 AM CST, 2 hours 3 minutes before
Area Forecast Discussion
National Weather Service Duluth MN
337 AM CDT Tue Apr 22 2025

.KEY MESSAGES...

- A band of light rain showers moves northeast across the
  Northland today, with more isolated showers lingering in
  portions of the Arrowhead and northwest Wisconsin tonight into
  Wednesday.

- Potential for Dense Fog off of Lake Superior at the head of
  the Lake and for the North Shore tonight into early Wednesday
  morning.

- Additional rounds of rain Thursday into Friday and Sunday into
  early next week.

&&

.DISCUSSION...
Issued at 337 AM CDT Tue Apr 22 2025

Today-Wednesday:

Low pressure located in east-central North Dakota as of 3AM CDT
will continue shifting northeast throughout today and tonight
into far southern Manitoba and northwestern Ontario. As it does
so, frontogenesis extending southeast from the low will continue
to push a band of light, scattered showers currently moving into
the Brainerd Lakes northeastward through the Northland today and
this evening. With some weak instability also present aloft
through an hour or two after sunrise, have also introduced a
slight chance (15%) for an embedded thunderstorm or two in the
Brainerd Lakes. While hi-res model guidance does show additional
weak instability developing this afternoon into evening, it
appears to be in locations behind the band of showers, so don't
expect additional thunderstorm development into the remainder of
today. The low pressure then slowly churns east across northern
Ontario tonight into Wednesday, leaving lingering isolated rain
shower potential (10-30%) in the Arrowhead and northwest
Wisconsin, though most locations in the Northland should remain
dry for tonight into Wednesday. Can't rule out a brief mix of
wet snow with the rain in the tip of the Arrowhead tonight as
temperatures drop to around or just above freezing there, but
don't expect any accumulating snow. As for rainfall amounts,
most will come with the frontal rain band, ranging from around
one-quarter to one-third inch in north-central MN to around or
less than one-tenth of an inch for the Twin Ports, Arrowhead,
and northwest WI.

Another weather note for today into early Wednesday will be
easterly to northeasterly winds off of Lake Superior. This will
keep the North Shore, Twin Ports, and east-facing portions of
the South Shore cooler today. It will also introduce a potential
for dense fog/very low clouds to push into the head of Lake
Superior and the North Shore tonight into early Wednesday. We
will need to monitor this fog signal in subsequent forecasts and
model trends to determine if a Dense Fog Advisory will be
needed.

Thursday-Friday:

This period will be highlighted by cooler temperatures near Lake
Superior due to onshore winds and otherwise widespread high
temperatures in the 50s to near 60 degrees for the remainder of
the Northland. There will also be a time from Thursday into
the first half of Friday where additional light rain showers
are possible (30-60% chance) mainly south of the Iron Range as a
weaker low pressure system tracks south of the Northland, from
the central Plains east into the southern Great Lakes. The low-
end thunderstorm potential for Thursday has disappeared with
this update as mid-range model guidance keeps instability south
of the Northland.

Next Weekend-Early Next Week:

Areas away from Lake Superior will once again see a warming
trend for Saturday into early next week with highs in the upper
50s to widespread 60s for locations away from Lake Superior.
This will be due to high pressure on Saturday shifting east of
the region and surface winds turning southeasterly ahead of
what global model ensembles generally agree on being a
developing Colorado Low later Sunday that is then forecast to
eject northeast to somewhere across the Upper Midwest through
the first half of next week. There is still a fairly large
amount of spread and uncertainty regarding the track and timing
of the low pressure, so confidence in rainfall amounts and
thunderstorm/severe weather at this time range are currently
low. With that said, NAEFS and ECMWF Ensemble Situational
Awareness Tables point to a surge of 90+ percentile PWATs for
this time of year at around or just over 1" with trajectories
of western Gulf moisture surging northward ahead of the Colorado
Low. Therefore, there should be plenty of moisture present for
a better soaking rain potential to hopefully alleviate some of
the Moderate to Severe drought conditions that have developed
across parts of northwest WI and north-central/northeast MN.

&&

.AVIATION /06Z TAFS THROUGH 06Z WEDNESDAY/...
Issued at 1223 AM CDT Tue Apr 22 2025

VFR conditions overnight alongside light and variable to calm
winds. Already seeing some areas of IFR to MVFR fog develop over
portions of north-central Wisconsin that should persist into the
early morning today, but the probability of impacting HYR has
decreased to less than 10 percent.

Banded light rain showers will move in from the southwest
associated with a front extending southeast from a low pressure
centered over North Dakota. Expect BRD to be the first to see
this rain by around 08Z and affecting Brainerd through the
morning. Scattered rain showers then spread northeast through
the Northland terminals for the morning and afternoon before
exiting locations near the International Border later this
evening. Expect ceilings to drop to MVFR and then IFR with these
showers and then remain low as MVFR or near-IFR for the evening,
with visibilities in the showers as VFR to MVFR. BRD and HYR
should see conditions scatter out to VFR later this afternoon
and evening and precipitation ends first for those locations.
There is also an expectation for much lower ceilings and
visibilities in fog/low stratus near the end of the current TAF
period for terminals near Lake Superior given onshore winds,
with a 20 percent chance for LIFR conditions.

Winds will increase from the southeast daytime today, with
gusts of 15-20 kt through this afternoon.

&&

.MARINE /FOR NEAR SHORE WATERS OF WESTERN LAKE SUPERIOR/...
Issued at 337 AM CDT Tue Apr 22 2025

Northeast winds develop today, gusting into the low-20 knots
range briefly this afternoon into early evening in the
southwestern arm of the Lake. A Small Craft Advisory may (30-50%
chance) be needed at the head of the Lake this afternoon and
evening, but the potential was too low at this time to issue
one. There is potential for dense fog to develop, mainly at the
head of the Lake tonight into early Wednesday morning due to
moisture in the marine boundary layer due to rainfall moving
through today.

A wind shift to southwesterly occurs Wednesday, but winds
remain below 20 knots under a stable lake warm air advection
regime, with winds then lightening and veering northerly
Wednesday night. Winds veer back to northeasterly for Thursday,
with gusts generally remaining around 15 knots, though some
funneling of winds into the head of the Lake could push gusts to
around 20 knots.

For the open water discussion, refer to the NWS Marquette Area
Forecast Discussion at weather.gov/mqt.

&&

.DLH WATCHES/WARNINGS/ADVISORIES...
MN...None.
WI...None.
MARINE...None.

&&

DISCUSSION...Rothstein
AVIATION...Rothstein
MARINE...Rothstein
Hazardous weather outlook, Apr 22, 2:44 AM CST, 1 hour 56 minutes before
Hazardous Weather Outlook
National Weather Service Duluth MN
344 AM CDT Tue Apr 22 2025

MNZ010>012-018>021-025-026-033>038-WIZ001>004-006>009-230845-
Koochiching-North St. Louis-Northern Cook/Northern Lake-
North Itasca-Central St. Louis-Southern Lake/North Shore-
Southern Cook/North Shore-North Cass-South Itasca-South Cass-
Crow Wing-Northern Aitkin-South Aitkin-Carlton/South St. Louis-
Pine-Douglas-Bayfield-Ashland-Iron-Burnett-Washburn-Sawyer-Price-
344 AM CDT Tue Apr 22 2025

This Hazardous Weather Outlook is for portions of northeast
Minnesota and northwest Wisconsin.

.DAY ONE...Today and Tonight

A few thunderstorms possible this morning. There is a 30-50
percent chance of dense fog developing around Lake Superior and
pushing onshore tonight.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday

Dense fog may be present Tuesday morning. Storm potential returns
later this weekend.

.SPOTTER INFORMATION STATEMENT...

Skywarn spotter activation is not anticipated today or tonight.

LSZ121-140>148-150-230845-
Bayfield to Oak Point WI-Grand Portage to Grand Marais MN-
Grand Marais to Taconite Harbor MN-
Taconite Harbor to Silver Bay Harbor MN-
Silver Bay Harbor to Two Harbors MN-Two Harbors to Duluth MN-
Duluth MN to Port Wing WI-Port Wing to Sand Island WI-
Sand Island to Bayfield WI-Oak Point to Saxon Harbor WI-
Outer Apostle Islands Beyond 5 NM from Mainland-
344 AM CDT Tue Apr 22 2025

This Hazardous Weather Outlook is for portions of Lake Superior
and the Nearshore waters of western Lake Superior.

.DAY ONE...Today and Tonight

There is a 30-40 percent chance of seeing gusts of up to 25 kts
for a couple hours along the North Shore and the Twin Ports this
evening. Dense fog may develop and impact the nearshore waters
this evening and overnight.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday

Some dense fog in the morning is possible.

Britt

More information may be obtained at the following web address:
http://www.weather.gov/duluth

The radar

The Duluth radar (KDLH), 167 km away, was scanning. The volume nearest the first event began at 10:37 UTC.

Open the radar archive at this moment

Event by event

1 lightning. Local standard time, as filed.

Lightning, Cass

When
April 22, 4:40 AM CST
Where
Cass County, 3.5 mi NNW of Lake Shr
Property damage
$100,000
Reported by
Public
Coordinates
46.569, -94.369

A positive bolt of lightning struck a large red pine tree on a cul-de-sac on the south side of Loon Lake just southeast of the town of Pequot Lakes. The bolt caused extensive damage to one of the homes on the cul-de-sac including blowing out two well systems, burning the electric lines into the home, damaged a water line along with a water heater and water softener, blew off multiple tongue and groove boards, insulation and soffit on the house and a shed, destroyed internet and phone lines and all equipment connected to it, and had several wires burn and melt, leading to a smoky haze in the home. All of the homes on the cul-de-sac had some degree of damage, ranging from blown outlets to warped soffit pieces to blown out wells.

What these are

Lightning
A lightning strike that killed, injured or caused damage.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Minnesota in 2025Every state in 2025This day in weather historyWarnings in Minnesota, April 2025

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1247811.